Home » Cold. Aifa also warns: “Health risks with the use of pseudoephedrine-based drugs”

Cold. Aifa also warns: “Health risks with the use of pseudoephedrine-based drugs”

by admin
Cold.  Aifa also warns: “Health risks with the use of pseudoephedrine-based drugs”

Pseudoephedrine Medications Linked to Serious Brain Conditions

The European Medicines Agency (EMA) has issued a warning regarding medications containing pseudoephedrine, a common decongestant. The EMA states that cases of posterior reversible encephalopathy syndrome (Pres) and reversible cerebral vasoconstriction syndrome (Rcvs) have been reported in patients taking pseudoephedrine-containing medicines.

Pres and Rcvs are serious conditions that affect the blood vessels of the brain. Symptoms can include sudden, severe headache, nausea, vomiting, confusion, seizures, and visual disturbances. The AIFA (Agenzia Italiana del Farmaco) has also urged caution, highlighting that medications containing pseudoephedrine should be discontinued immediately if these symptoms arise, and medical attention should be sought.

Pseudoephedrine is authorized for the short-term relief of nasal or sinus congestion caused by the common cold or allergic rhinitis. While most reported cases of Pres and Rcvs resolved after discontinuation and appropriate treatment, the risks associated with pseudoephedrine have prompted regulatory action. The EMA has called for updated product information to include information on such adverse reactions and measures to reduce risks.

The identified risks of Pres or Rcvs must be considered within the context of the overall safety profile of pseudoephedrine, which also includes other ischemic cardiovascular and cerebrovascular events.

Pres and Rcvs can manifest with a range of symptoms, including headache, altered mental status, seizures, and visual disturbances. Rcvs can also cause thunderclap headaches and lead to complications such as ischemic and hemorrhagic stroke.

Patients who are using medications containing pseudoephedrine should be aware of these potential risks and consult with healthcare professionals if they experience any concerning symptoms.

See also  World Health Organizations Focus on Encouraging Breastfeeding in the Workplace for Global Health Improvement

The warning from the EMA and AIFA serves as a reminder for healthcare professionals and patients to be vigilant in monitoring for adverse effects associated with the use of pseudoephedrine-containing medications.

© All rights reserved – Quotidianosanità.it

You may also like

Leave a Comment

This site uses Akismet to reduce spam. Learn how your comment data is processed.

This website uses cookies to improve your experience. We'll assume you're ok with this, but you can opt-out if you wish. Accept Read More

Privacy & Cookies Policy